Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 23, 2018, 4:01 PM PDT for Nevada County, Placer County, Sierra County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 4:01 PM PDT (23:01 UTC)
- Expired
- Jul 23, 2018, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nevada County, CA, Placer County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 63 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:33 PM PDT | HEAVY RAIN 1.22 | Truckee, CA | MESONET STATION TKEC1, TRUCKEE. THE DURATION OF THE HEAVY RAIN EVENT WAS 6 HOURS. |
| Jul 23, 6:00 PM PDT | HEAVY RAIN 1.02 | 1 E Prosser Creek Rese, CA | MESONET STATION PSRC1, 1 E PROSSER CREEK RESE. THE DURATION OF THE HEAVY RAIN EVENT WAS 6 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2175 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823
WGUS55 KREV 232301
FFWREV
CAC057-061-091-240200-
/O.NEW.KREV.FF.W.0017.180723T2301Z-180724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
401 PM PDT MON JUL 23 2018
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Placer County in central California...
Sierra County in northern California...
Nevada County in northern California...
* Until 700 PM PDT.
* At 358 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain between Stampede Reservoir and Truckee. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir,
Glenshire-Devonshire Cdp, Floriston, Dog Valley, Hirschdale,
Verdi-Mogul, Truckee, Lakeside Campground, Glenshire-Devonshire,
Logger Campground, Boca Campground and Truckee-Tahoe Airport.
Excessive rainfall over the Farad burn scar may result in debris
flow moving across Interstate 80. The debris flow can consist of
rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3958 12000 3945 12000 3927 12001 3927 12022
3951 12024
$$
CJ3 follow-up statements
178
WGUS75 KREV 232321
FFSREV
Flash Flood Statement
National Weather Service Reno NV
421 PM PDT MON JUL 23 2018
CAC057-061-091-240200-
/O.CON.KREV.FF.W.0017.000000T0000Z-180724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Placer CA-Sierra CA-Nevada CA-
421 PM PDT MON JUL 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
PLACER...SIERRA AND NEVADA COUNTIES...
At 418 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Public also reported hail up to three-
quarters of an inch in diameter near the Truckee Airport. Flash
flooding is expected to begin shortly.
Excessive rainfall over the Farad burn scar may result in debris
flow moving across Interstate 80. The debris flow can consist of
rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...Prosser
Creek Reservoir, Stampede Reservoir, Boca Reservoir,
Glenshire-Devonshire Cdp, Floriston, Dog Valley, Hirschdale,
Verdi-Mogul, Truckee, Lakeside Campground, Glenshire-Devonshire,
Logger Campground, Boca Campground and Truckee-Tahoe Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3958 12000 3945 12000 3927 12001 3927 12022
3951 12024
$$
CJ672
WGUS75 KREV 240020
FFSREV
Flash Flood Statement
National Weather Service Reno NV
520 PM PDT MON JUL 23 2018
CAC057-061-091-240200-
/O.CON.KREV.FF.W.0017.000000T0000Z-180724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Placer CA-Sierra CA-Nevada CA-
520 PM PDT MON JUL 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
PLACER...SIERRA AND NEVADA COUNTIES...
At 515 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates of up to an inch of
rain have fallen northeast of the Truckee-Tahoe Airport in the
last hour. Flash flooding is expected to begin shortly.
Excessive rainfall over the Farad burn scar may result in debris
flow moving across Interstate 80. The debris flow can consist of
rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir,
Glenshire-Devonshire Cdp, Floriston, Dog Valley, Hirschdale,
Verdi-Mogul, Truckee, Lakeside Campground, Glenshire-Devonshire,
Logger Campground, Boca Campground and Truckee-Tahoe Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3958 12000 3945 12000 3927 12001 3927 12022
3951 12024
$$
CJ827
WGUS75 KREV 240155
FFSREV
Flash Flood Statement
National Weather Service Reno NV
655 PM PDT MON JUL 23 2018
CAC057-061-091-240200-
/O.EXP.KREV.FF.W.0017.000000T0000Z-180724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Placer CA-Sierra CA-Nevada CA-
655 PM PDT MON JUL 23 2018
...THE FLASH FLOOD WARNING FOR PLACER...SIERRA AND NEVADA COUNTIES
WILL EXPIRE AT 700 PM PDT...
The heavy rain has ended, however there may still be runoff from
previous heavy rains that cause minor flooding. Please continue to
heed any remaining road closures.
LAT...LON 3958 12000 3945 12000 3927 12001 3927 12022
3951 12024
$$
CJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:35 PM PDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 23, 12:35 PM PDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Reno NV 1235 PM PDT Mon Jul 23 2018 .SYNOPSIS... Showers and thunderstorms will persist early this week with the best coverage along the eastern Sierra from Mono and Alpine Counties northward to the Sierra Front of western Nevada. Locally heavy rain will keep the flash flood potential around through today with more localized potential Tuesday. High pressure will build mid-to-late week for a decrease in thunderstorms and a return to hot temperatures. && .SHORT TERM... Another round of thunderstorms is expected this afternoon and evening with moisture, instability, and the presence of modest jet forcing aloft. Instability will increase with ease as clear skies allow for afternoon heating and destabilization of the lower and mid-levels. This morning's sounding reveals relatively light steering flow combined with a favorable profile for warm rain processes to dominate which results in efficient rainfall production and an increased flash flood threat. Given the increased threat for heavy rain, a Flash Flood Watch is in effect through this evening for the eastern Sierra with the best flash flood potential along the Highway 395 corridor and generally west of Highway 95. Gusty outflow winds up to 50 mph, accumulating small hail, and abundant lightning are also possible. Tuesday looks to be another active day but best chances for storms looks to push a little farther north and east with areas roughly east of the Tahoe Basin becoming active. Areas along the Pine Nut and Virginia Ranges may be the focus for initial thunderstorm development with convergence from afternoon zephyr westerlies enhancing instability from elevated terrain heating. Model soundings are still showing abundant moisture and given the intense heating, another round of slow moving thunderstorms will once again occur. There will also be deep layer shear which may develop a few strong to severe storms capable of produce strong outflow winds and hail around 1" in diameter. Thunderstorm coverage will be on a decreasing trend by Wednesday afternoon, but chances will remain mainly across Mono-Mineral counties. Outflow winds will become more of a threat as moisture decreases and flow aloft increases which may result in isolated dry lightning strikes. So remain vigilant each day and keep an awareness of storm trends in your area. Fuentes .LONG TERM...Thursday into next week... Attention turns to the location of the upper-level ridge axis late this week. The GFS/ECMWF solutions have the ridge staying put over Arizona/southeastern California. Thunderstorms are forecast this weekend and early next week for portions of Mono-Mineral Counties. No major changes were made to the forecast since the last update. The high will continue to strengthen over Arizona/southeastern California late this week which will cause temperatures to rise into the upper 90s/low 100s for western Nevada, mid-to-upper 80s for Sierra valleys, and 90s for northeastern California. The hottest days will likely be Friday and Saturday. Temperatures will not be as hot as last week, however heat-related health impacts are possible for sensitive groups. By Sunday, the ridge begins to shift northward into southern Nevada/Utah, which will allow southerly flow to advect moisture northward into western Nevada/eastern California. This will cool temperatures slightly, however, values will stay above normal. In regards to thunderstorms, the threat looks to stay over Mono- western Mineral Counties with an afternoon zephyr occurring to the north. More uncertainty lies in the thunderstorm forecast for Friday as the GFS/ECMWF have the higher dew points retreating southward. However, if any moisture is able to remain over the southern portions of Mono-Mineral Counties, weak convergent flow along the higher terrain may allow deep moist convection to occur. For the weekend, upslope convergence over the aforementioned areas will likely produce isolated thunderstorms. For the early part of next week, storm coverage is expected to move northward into portions of the Sierra Front and western Nevada as monsoon moisture returns. -Johnston && .AVIATION... Thunderstorm coverage will continue to increase over the Sierra Front, with storms expected to last through 03Z. Terminals that could be affected by thunderstorms include KMMH, KMEV, KCXP, KRNO, and KRTS, with these terminals having a 60% chance of taking a direct hit from a thunderstorm. Slightly less for KTVL-KTRK at around 50%, with KNFL-KLOL about a 20-30% chance. Erratic outflow winds to 45 kts, heavy rain, and small hail will be the key concerns today. Storms may also cause mountain obscurations. Tuesday looks to remain active with regards to thunderstorms, however, coverage will be concentrated mainly east of the Sierra. As for the smoke from the Ferguson Fire, haze can be expected for terminals along the Sierra Front. Precipitation and outflows from this afternoon's thunderstorms may help to mitigate the smoke coverage. -Johnston && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening NVZ001>003. CA...Flash Flood Watch until 9 PM PDT this evening CAZ071>073. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada, Placer, Sierra | 113 min |
| Jul 22, 5:41 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 2 hr |
| Jul 22, 6:06 PM PDT | Severe Thunderstorm Warning | REV | Alpine, El Dorado, Placer | 39 min |
| Jul 22, 6:08 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 37 min |
| Jul 22, 6:47 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 43 min |
| Jul 22, 7:36 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 39 min |
| Jul 23, 3:10 AM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 18 hr |
| Jul 23, 3:18 PM PDT | Flash Flood Warning | REV | Alpine | 3 hr |
| Jul 23, 3:58 PM PDT | Flash Flood Warning | REV | Mono | 4 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.